ADVERTISEMENT
ADVERTISEMENT

Q. Is increased DHEA-S level, a cause for facial hair in females?

Answered by
Dr. Shalini Patodiya
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jan 10, 2017 and last reviewed on: Nov 09, 2019

Hello doctor,

My DHEA-S level is 482, which is quite high for a female. The test was done after more than 12 hours of fasting. Is it fine? The test was done as I have seven to eight thick facial hairs on my chin. About four years back, I visited a doctor for the same issue of facial hair. After checking the report, the doctor had not prescribed any medication. Since the removal of hair is time consuming and as I have to get it removed once in 15 days, I thought of getting a laser treatment. Before prescribing anything, the dermatologist asked me to get a few tests done. My all other reports are normal except DHEA-S. Please give your expert opinion regarding this.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

  • If your testosterone and dihydrotestosterone levels are normal, then this level is not of much significance. So, please send me your testosterone and DHT levels.

Revert back with the details to a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Thank you doctor,

My testosterone level is 0.37. The DHT test was not done. The prolactin was 9.26, cortisol 172.91, LH 5.32, FSH 2.77, TSH 3.27, Hb 10.9, TLC 7300, polymorphs 60, eosinophils 6, basophils 0, monocytes 3, lymphocytes 31, platelet count 215 x 10^3, RBC 4.71 and PCV 34.2.

#

Hi,

Welcome back to icliniq.com.

DHEA-S is secreted by adrenal glands in both males and females. High levels of DHEA-S can be because of multiple causes. An increase in DHEA-S is known as adrenal hyperandrogenism.

The levels above 500 needs to be investigated further. Since your level is 482, you need not worry. A slight increase is common at your age. It is also seen in patients with PCOS - polycystic ovarian syndrome or idiopathic hirsutism.

Your testosterone levels are quite low. This is because of the high DHEA-S levels, which are able to suppress testosterone production. This is a good sign and it means that your glands are functioning normally.

DHEA-S has very low activity in hair growth. The main hormones causing hirsutism are testosterone and DHT. Since your testosterone levels are normal and you only have a few hairs, I suggest you can proceed with lasers. DHEA-S will not be a problem for your laser response.

For further information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I am getting erectile dysfunction as a side effect of Dutasteride. How to get out of this?

Hi doctor, I have been using Dutasteride tablets for the past one month for hair loss treatment ... With prolonged use the condition may be irreversible and no doubt that would be more troubleso...   Read full

My facial hair is less. Can I take DHEA supplements for beard growth?

.. it is very normal to have less hair on the face. Even if you have little hairs, it is normal. Do not worry about your DHEAS level. You should not be taking any hormonal treatment unless it is required and so you can consult an endocrinologist for ...   Read full

After two years of facial hair removal treatment, my skin looks worse. What to do?

.. having hormonal issues. It could be the reason for having pigmentation and excess hair growth. Please mention about the steps taken to maintain the skin. Please send the images of the darkened portion of the skin. I can suggest some remedies after...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.